Iowa, 2014

Hail and Damaging Winds in Iowa, May 12, 2014

May 12, 2014 · NWS DVN · 11 events in 7 counties and zones

A cold front pushed eastward across Eastern Iowa during the afternoon of May 12 sparking some showers and thunderstorms. Some of the storms were severe, producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front pushed eastward across Eastern Iowa during the afternoon of May 12 sparking some showers and thunderstorms. Some of the storms were severe, producing large hail and damaging winds. In addition, torrential rains were also common; with some areas experiencing near zero visibility. Rainfall amounts of around an inch in under an hour were common with some of the stronger storms. Otherwise, gusty south southwest winds and muggy conditions characterized the day, with afternoon highs ranging from 73 degrees in Independence, IA up to 90 in Macomb, IL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 12, 2:27 PM CST, 50 minutes earlier.

Area forecast discussion, May 12, 2:27 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
327 PM CDT MON MAY 12 2014

.SYNOPSIS...
ISSUED AT 325 PM CDT MON MAY 12 2014

12Z UA ANALYSIS HAS AN 850MB LOW IN NORTHERN MINNESOTA WITH ANOTHER
IN SOUTHEAST NEBRASKA. A STRONG 850MB COLD FRONT RAN SOUTH FROM THE
NEBRASKA LOW INTO SOUTHEAST NEW MEXICO. A STRONG LLJ RAN FROM THE
GULF COAST INTO THE WESTERN GREAT LAKES BRINGING VERY MOIST AIR
AHEAD OF THE 850MB COLD FRONT. SATELLITE/RADAR TRENDS THROUGH MID
AFTERNOON SHOW THINNING OF THE HIGH CLOUDS FOR AREAS GENERALLY
ALONG/EAST OF THE MISSISSIPPI RIVER. RADAR HAS STORMS SLOWLY
BECOMING MORE NUMEROUS ALONG AND JUST AHEAD OF THE COLD FRONT.

18Z SFC ANALYSIS HAS LOWS WEST OF KFOD AND NORTHEAST OF KSTJ. THE
MAIN COLD FRONT CONNECTED THE TWO LOWS AND THEN RAN SOUTH INTO
EASTERN OKLAHOMA. DEW POINTS AHEAD OF THE COLD FRONT WERE IN THE 60S
WITH 30S AND 40S ACROSS MUCH OF THE PLAINS.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 325 PM CDT MON MAY 12 2014

BASED ON RADAR TRENDS THE PAST FEW HOURS...THE MAIN LINE OF STORMS
NEAR THE COLD FRONT WILL SLOWLY BECOME MORE WIDESPREAD THROUGH
SUNSET AND SLOWLY MOVE EAST. AHEAD OF THESE STORMS ISOLATED TO
SCATTERED CONVECTION WILL SLOWLY DEVELOP THROUGH SUNSET. IF
INDIVIDUALS STORMS CAN EVOLVE INTO AN ORGANIZED LINE...THE POTENTIAL
FOR SEVERE STORMS WOULD INCREASE.

A BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA
DURING THE EVENING. DUE TO THE HIGH MOISTURE LEVELS IN THE
ATMOSPHERE...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE UNTIL THE COLD
FRONT MOVES THROUGH THE AREA.

AFTER MIDNIGHT...THE SHOWERS AND THUNDERSTORMS WILL SLOWLY EXIT THE
EASTERN HALF OF THE AREA WHILE SHOWERS PERSIST ELSEWHERE. BY SUNRISE
RAIN IS EXPECTED TO END ACROSS THE FAR WESTERN AREAS.

ON TUESDAY...SHOWERS WILL END FROM WEST TO EAST DURING THE MORNING
WITH MOST OF THE AREA DRY TUESDAY AFTERNOON. TEMPERATURES TUESDAY
WILL BE AROUND 10 DEGREES BELOW NORMAL.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 325 PM CDT MON MAY 12 2014

DRY CONDITIONS WILL BE SEEN ACROSS THE TUESDAY NIGHT AS HIGH
PRESSURE PUSHES INTO THE AREA. ATTENTION THEN TURNS TO THE SYSTEM
MOVING OUT OF THE SOUTHERN PLAINS.

WEDNESDAY THROUGH THURSDAY THE NEXT STORM SYSTEM MOVES NORTHEAST
FROM THE SOUTHERN PLAINS AND INTO THE OHIO VALLEY. DRY CONDITIONS
SHOULD BE SEEN ACROSS THE AREA WEDNESDAY MORNING WITH SHOWERS
DEVELOPING IN THE AFTERNOON. THE SHOWERS WILL SLOWLY INCREASE IN
AREAL COVERAGE WEDNESDAY NIGHT AND THURSDAY AS THE STORM SYSTEM
MOVES INTO THE EASTERN GREAT LAKES.

TEMPERATURES WEDNESDAY THROUGH THURSDAY WILL AVERAGE WELL BELOW
NORMAL FOR MID MAY.

THURSDAY NIGHT ON...
THE MODELS CONTINUE TO AGREE THAT ABNORMALLY COOL CONDITIONS WILL BE
SEEN ACROSS THE AREA THROUGH SATURDAY WITH TEMPERATURES MODERATING
BACK TOWARD NORMAL BY EARLY NEXT WEEK.

THE MODEL CONSENSUS HAS SLIGHT CHANCE TO CHANCE POPS FOR THURSDAY
NIGHT AND FRIDAY AS DISTURBANCES CONTINUE TO ROTATE AROUND THE UPPER
LOW OVER THE GREAT LAKES.

FRIDAY NIGHT AND SATURDAY MAINLY DRY CONDITIONS ARE EXPECTED ACROSS
THE AREA AS HIGH PRESSURE MOVES THROUGH THE MIDWEST. IF WINDS BECOME
LIGHT ENOUGH AND SKIES CLEAR FRIDAY NIGHT...THERE IS A POTENTIAL FOR
FROST.

SATURDAY NIGHT THROUGH MONDAY THE MODEL CONSENSUS HAS MAINLY DRY
CONDITIONS ACROSS THE AREA AS THE HIGH MOVES INTO THE EASTERN GREAT
LAKES AND WEAK SOUTHERLY FLOW DEVELOPS. SEVERAL OF THE GLOBAL MODELS
HAVE WEAK DISTURBANCES MOVING THROUGH IN THE FLOW ALOFT. IF
SUFFICIENT MOISTURE IS AVAILABLE...ISOLATED SHOWERS CANNOT BE RULED
OUT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1232 PM CDT MON MAY 12 2014

VERY MOIST ENVIRONMENT ALONG WITH SURFACE HEATING AND APPROACHING
COLD FRONT WILL COMBINE FOR INCREASING COVERAGE OF SHOWERS AND
STORMS ACROSS THE AREA THIS AFTERNOON/EVENING. COPIOUS MOISTURE
SHOULD RESULT IN MVFR TO IFR CONDITIONS WITH THE STORMS... WITH
RISK OF A FEW STRONG TO SEVERE STORMS WITH GUSTY WINDS AND HAIL.
COLD FRONT IS EXPECTED TO PASS THROUGH THIS EVENING AND EXIT BY
EARLY OVERNIGHT BRINGING END TO PRECIPITATION. IN THE WAKE OF THE
FRONT ANTICIPATE LOW CLOUDS WITH MVFR TO IFR CIGS AND GUSTY
WESTERLY WINDS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...05
Hazardous weather outlook, May 12, 2:38 AM CST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
338 AM CDT MON MAY 12 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-130845-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
338 AM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY DURING THE
AFTERNOON AND EVENING HOURS AS A COLD FRONT PUSHES EAST ACROSS
IOWA. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS. AN ISOLATED TORNADO IS ALSO
POSSIBLE WITH ANY DISCRETE SUPERCELLS THAT FORM AHEAD OF THE
FRONT.

THE MISSISSIPPI RIVER IS EXPERIENCING FLOODING. PLEASE SEE THE
LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

GROSS/DLF

In the hours before

Special weather statement, May 12, 9:27 AM CST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1027 AM CDT MON MAY 12 2014

IAZ053-054-064>068-ILZ015-121615-
CEDAR-CLINTON-JACKSON-JOHNSON-JONES-MUSCATINE-ROCK ISLAND-SCOTT-
1027 AM CDT MON MAY 12 2014

...STRONG THUNDERSTORM MOVING THROUGH EAST CENTRAL IOWA...

AT 1021 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NICHOLS...OR 13 MILES SOUTH OF WEST
BRANCH...MOVING NORTHEAST AT 45 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ATALISSA AROUND 1035 AM CDT...
  ROCHESTER AND WILTON AROUND 1040 AM CDT...
  BENNETT AROUND 1050 AM CDT...
  WHEATLAND AROUND 1100 AM CDT...
  CALAMUS AROUND 1105 AM CDT...
  WELTON AND GRAND MOUND AROUND 1110 AM CDT...

PENNY SIZE HAIL...WINDS UP TO 50 MPH...AND HEAVY RAIN...CAN BE
EXPECTED WITH THIS STORM.

LAT...LON 4214 9086 4192 9042 4152 9051 4140 9135
      4165 9138
TIME...MOT...LOC 1526Z 232DEG 48KT 4153 9130

SHEETS
Special weather statement, May 12, 1:20 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 PM CDT MON MAY 12 2014

IAZ076-077-087-098-MOZ009-010-122030-
WASHINGTON IA-VAN BUREN IA-KEOKUK IA-JEFFERSON IA-CLARK MO-
SCOTLAND MO-
220 PM CDT MON MAY 12 2014

...STRONG THUNDERSTORMS LIKELY BY MID AFTERNOON...

AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN NORTHERN MISSOURI...ABOUT 50 MILES SOUTHWEST
OF KEOSAUQUA...OR 35 MILES WEST OF MEMPHIS. THIS STORM WAS MOVING
NORTHEAST AROUND 30 MPH AND WAS CAPABLE OF PRODUCING PENNY SIZE
HAIL...TORRENTIAL RAINFALL...AND WIND GUSTS UP TO 45 MPH.

THIS STORM...ALONG WITH OTHER DEVELOPING THUNDERSTORMS WILL MOVE
INTO FAR NORTHEAST MISSOURI AND SOUTHEAST IOWA...MAINLY WEST OF A
LINE FROM WASHINGTON TO KAHOKA BETWEEN 3 AND 4 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY
EVENING FOR EASTERN IOWA...NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS
FOR POSSIBLE WARNINGS.

&&

LAT...LON 4128 9240 4132 9175 4025 9175 4025 9195
      4029 9196 4030 9196 4030 9235 4060 9236
      4061 9219 4115 9219 4116 9241 4125 9242

SHEETS

The radar

The Des Moines radar (KDMX), 129 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Iowa

When
May 12, 3:17 PM CST
Where
Iowa County, 2.14 mi SSE of Ladora
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.720, -92.170

Wind gusts estimated to be 60 mph were observed 1 mile west northwest of Genoa Bluff, IA at 417 pm CDT May 12.

Thunderstorm Wind, Van Buren

When
May 12, 3:27 PM CST
Where
Van Buren County, 1.04 mi W of Birmingham
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.880, -91.950

Wind gusts estimated to be 60 mph were observed in Birmingham, IA at 427 pm CDT May 12. In addition, heavy rainfall reduced visibility to near zero.

Thunderstorm Wind, Iowa

When
May 12, 3:40 PM CST
Where
Iowa County, 0.52 mi W of Williamsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.670, -92.010

Wind gusts estimated to be 60 mph blew a large tree branch down on the east side of Williamsburg, IA around 440 pm CDT May 12.

Thunderstorm Wind, Henry

When
May 12, 4:10 PM CST
Where
Henry County, 0.52 mi E of Winfield
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.130, -91.440

Wind gusts estimated to be 70 mph blew down at least 5 trees in Winfield, IA around 510 pm CDT May 12. One tree fell on the power lines of the spotters home. A power outage was also observed.

Hail, Johnson

When
May 12, 5:05 PM CST
Where
Johnson County, 0.86 mi SE of North Liberty
Measured
0.75 in hail
Reported by
Public
Coordinates
41.740, -91.610

Hail, Washington

When
May 12, 5:10 PM CST
Where
Washington County, 3.49 mi S of Crawfordsville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.170, -91.540

Quarter sized hail fell about 3 miles south of Crawfordsville, IA near the Henry County line at 510 pm CDT May 12.

Hail, Henry

When
May 12, 5:10 PM CST
Where
Henry County, 1.04 mi E of Olds
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.130, -91.530

Quarter sized hail fell about 1 mile east of Olds, IA at 510 pm CDT May 12.

Hail, Washington

When
May 12, 5:18 PM CST
Where
Washington County, 0.86 mi SE of Crawfordsville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.210, -91.540

Half dollar sized hail fell in Crawfordsville, IA around 518 pm CDT May 12.

Thunderstorm Wind, Lee

When
May 12, 5:18 PM CST
Where
Lee County, 2.1 mi SE of Mooar
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.430, -91.420

Wind gusts estimated to be 60 mph blew down a few 3 to 4 inch diameter branches across streets in Keokuk, IA at 618 pm CDT May 12.

Hail, Louisa

When
May 12, 5:55 PM CST
Where
Louisa County, 2.14 mi NNE of Wapello
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.210, -91.190

Quarter sized hail fell 2 miles north of Wapello, IA around 555 pm CDT May 12.

Hail, Lee

When
May 12, 6:14 PM CST
Where
Lee County, 1.38 mi N of Denmark
Measured
0.75 in hail
Reported by
Public
Coordinates
40.750, -91.330

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524038, 524040, 524045, 524048, 521855, 521871, 521872, 521873, 524050, 521874, 521875.